Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 319, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 30, 2024, 1:28 PM CDT for Barber County, Comanche County, Kiowa County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2024, 1:28 PM CDT (18:28 UTC)
- Expired
- Oct 30, 2024, 2:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 12:38 PM CDT, 50 minutes earlier. Its key messages:
- A strong cold front will move through southwest Kansas leading to spotty storms mainly along and east of highway 283
- Severe threat and fire threats look limited today to mainly our far southeast zones (Ashland to Pratt)
- Long term trends are increasing confidence of several rounds of rain this weekend and early next week mainly in central and south central Kansas
Area forecast discussion, Oct 30, 12:38 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1238 PM CDT Wed Oct 30 2024 .KEY MESSAGES... - A strong cold front will move through southwest Kansas leading to spotty storms mainly along and east of highway 283 - Severe threat and fire threats look limited today to mainly our far southeast zones (Ashland to Pratt) - Long term trends are increasing confidence of several rounds of rain this weekend and early next week mainly in central and south central Kansas && .DISCUSSION... Issued at 201 AM CDT Wed Oct 30 2024 07Z observations and upper air analysis shows a large upper level trough located across the western CONUS with a strengthening 500 mb jet from eastern New Mexico through western Nebraska. 700 mb levels are showing strong frontogenesis from southeast Nebraska through the Oklahoma panhandle. At the surface a cold front is basically running parallel with the 500 mb jet and earlier convection that developed late Tuesday evening is now located in north central Kansas. Today the highlight will be the slow moving cold front going through western and central Kansas and the temperature and storm forecast challenges it will present. Highest confidence of colder advection, clouds, and spotty rain showers will be mainly along and north of an Elkhart to Hays line as high temperatures for today will have occurred early in the morning and steady to slightly falling temperatures will be the case through the day. From a line from Liberal to St. John the front should move through around sunrise towards late morning where a sharp change of the winds to the north should keep storm chances primarily in the hours between 6a-noon. Further southeast will have the warmest temperatures as a strong dryline will eject eastward during the day mainly in the Texas and Oklahoma panhandle which could touch areas up to the Red Hills bringing a small window of enhanced fire danger in the early afternoon. Between 18-21Z will give us the small window of potential severe storms as initial development along the cold front looks to be around Pratt and Medicine Lodge but the more organized severe threat should be farther east into central and easter Kansas. Rain and storm chances should end by 00Z for southwest Kansas and with high pressure coming in we should see the decrease in winds, clearing skies and cold temperatures with lows from the upper 20s to mid 30s. Long term upper level winds in the ensembles show a large and slow moving longwave trough moving onto the west coast by Saturday afternoon. Upper level winds in the central and southern plains will be southwesterly bring in upper level Pacific moisture and 700 mb shortwaves to provide the lift. Combining with surface winds out of the southeast bringing in Gulf moisture we are increasing in confidence for a several day rain event especially along and east of highway 283 from Saturday through at least Monday. Probabilities in the NBM 72 hour QPF of 0.50 inches or greater is at 30-40% from Liberal to Hays and 60-80% along and east of highway 281 signaling we have a good target of opportunity for some much needed rain. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1226 PM CDT Wed Oct 30 2024 The cold front pushed across all terminals earlier this morning resulting in north to northeast winds. The much cooler and moist airmass behind the front also lead to MVFR flight category in 2000-3000 foot BKN/OVC ceiling. This ceiling is forecast to gradually scatter out to VFR, however timing of this is still a bit uncertain. The official TAF will call for roughly 20Z for VFR at GCK, DDC, and HYS. This evening, wind speeds will relax to below 12 knots as high pressure settles in across western Kansas. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Tatro AVIATION...Umscheid
Hazardous weather outlook, Oct 30, 3:10 AM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 310 AM CDT Wed Oct 30 2024 KSZ030-031-043>046-061>066-074>081-084>090-310815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 310 AM CDT Wed Oct 30 2024 /210 AM MDT Wed Oct 30 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Storms this afternoon could briefly be severe mainly around the Pratt to Medicine Lodge areas but the core of the severe weather should be further east into central Kansas. A small window between 2-5 pm in the Red Hills could see elevated fire weather with the main core of the drier air being further south in Oklahoma and Texas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
In the hours before
Special weather statement, Oct 30, 12:03 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1203 PM CDT Wed Oct 30 2024
KSZ065-066-079-301730-
Stafford KS-Pawnee KS-Edwards KS-
1203 PM CDT Wed Oct 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PAWNEE...WEST
CENTRAL STAFFORD AND EAST CENTRAL EDWARDS COUNTIES THROUGH 1230 PM
CDT...
At 1202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lewis, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Belpre around 1210 PM CDT.
Zook around 1215 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3782 9917 3795 9934 3824 9906 3805 9882
TIME...MOT...LOC 1702Z 224DEG 23KT 3794 9920
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SWBSpecial weather statement, Oct 30, 12:16 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1216 PM CDT Wed Oct 30 2024
KSZ065-066-079-301745-
Stafford KS-Pawnee KS-Edwards KS-
1216 PM CDT Wed Oct 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PAWNEE...
NORTHWESTERN STAFFORD AND EAST CENTRAL EDWARDS COUNTIES THROUGH 1245
PM CDT...
At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zook, moving northeast at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Zook around 1220 PM CDT.
Radium around 1235 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3810 9873 3794 9906 3800 9913 3826 9900
3826 9895
TIME...MOT...LOC 1716Z 218DEG 32KT 3799 9907
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
FINCHSpecial weather statement, Oct 30, 12:23 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1223 PM CDT Wed Oct 30 2024
KSZ080-088-089-301800-
Clark KS-Kiowa KS-Comanche KS-
1223 PM CDT Wed Oct 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIOWA...
NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES THROUGH 100 PM
CDT...
At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Protection, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Kiowa,
northwestern Comanche and northeastern Clark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3721 9952 3733 9964 3764 9945 3744 9918
TIME...MOT...LOC 1723Z 218DEG 32KT 3735 9953
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FINCHSpecial weather statement, Oct 30, 12:55 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1255 PM CDT Wed Oct 30 2024
KSZ080-081-089-090-301830-
Pratt KS-Barber KS-Kiowa KS-Comanche KS-
1255 PM CDT Wed Oct 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KIOWA...
NORTHWESTERN BARBER...NORTHERN COMANCHE AND SOUTHWESTERN PRATT
COUNTIES THROUGH 130 PM CDT...
At 1254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvidere, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Belvidere around 100 PM CDT.
Croft around 105 PM CDT.
Other locations in the path of this storm include Wellsford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3733 9910 3739 9923 3767 9906 3755 9880
TIME...MOT...LOC 1754Z 218DEG 32KT 3740 9914
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FINCHSpecial weather statement, Oct 30, 1:11 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
111 PM CDT Wed Oct 30 2024
KSZ089-301845-
Comanche KS-
111 PM CDT Wed Oct 30 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL COMANCHE COUNTY THROUGH
145 PM CDT...
At 111 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coldwater to 10 miles northeast of
Buffalo. Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Coldwater and Lake Coldwater around 115 PM CDT.
Buttermilk around 120 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3728 9939 3737 9906 3700 9922 3700 9953
TIME...MOT...LOC 1811Z 271DEG 17KT 3732 9935 3697 9953
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
FINCHSpecial weather statement, Oct 30, 1:15 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
115 PM CDT Wed Oct 30 2024
KSZ066-080-081-301900-
Pratt KS-Stafford KS-Kiowa KS-
115 PM CDT Wed Oct 30 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KIOWA...SOUTH
CENTRAL STAFFORD AND CENTRAL PRATT COUNTIES THROUGH 200 PM CDT...
At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Croft, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Cullison around 120 PM CDT.
Pratt around 130 PM CDT.
Iuka around 135 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3772 9850 3747 9895 3747 9898 3756 9909
3793 9877
TIME...MOT...LOC 1815Z 221DEG 35KT 3755 9898
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 8:45 AM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 45 min |
| Oct 30, 12:03 PM CDT | Special Weather Statement | DDC | Pawnee | 27 min |
| Oct 30, 12:16 PM CDT | Special Weather Statement | DDC | Stafford | 29 min |
| Oct 30, 12:23 PM CDT | Special Weather Statement | DDC | Kiowa | 37 min |
| Oct 30, 12:55 PM CDT | Special Weather Statement | DDC | Kiowa | 35 min |
| Oct 30, 1:11 PM CDT | Special Weather Statement | DDC | Comanche | 34 min |
| Oct 30, 1:15 PM CDT | Special Weather Statement | DDC | Pratt | 45 min |
| Oct 30, 1:54 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 51 min |
| Oct 30, 2:20 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 25 min |
| Oct 30, 3:10 PM CDT | Special Weather Statement | DDC | Barber | 50 min |
| Oct 30, 3:22 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.